MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG. KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG. KRD
Catalog Number 4006C0306
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-00400.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left vertebral artery using penumbra coils 400 (pc400's).During the procedure, the physician deployed and detached a pod packing coil (podj) in the target vessel using a px slim delivery microcatheter (px slim).While attempting to advance a pc400 into the px slim, the physician noticed that the pc400 introducer sheath was thin and the coil would not advance out of the sheath.Therefore, the physician removed the pc400 introducer sheath and attempted to load the pc400 into the previously used podj introducer sheath; however, the pc400 became detached in the process.Subsequently, the pc400 was set aside and the physician opened a new pc400.While attempting to advance the new pc400 into the px slim, the pc400 would not advance out of its introducer sheath; therefore, it was removed.The procedure was completed using additional pc400's and the same px slim.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the second pc400 evaluated.The pusher assembly was kinked approximately 5.0 and 129.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The introducer sheath was ovalized and stretched approximately 3.5 cm from the proximal end and the pet friction lock was advanced approximately 9.5 cm from the proximal end.Resistance was encountered while attempting to advance the second evaluated pc400 out of its introducer sheath and the pc400 could not be advanced any further.Conclusions: evaluation of the first pc400 revealed that pusher assembly and embolization coil sr wire were fractured and the pusher assembly was twisted together.If the device is retracted through the introducer sheath friction lock in attempt to use a different sheath, damage such as an sr wire fracture may occur.This is due to the proximal portion having a larger outer diameter (od) than the inner diameter (id) of the introducer sheath friction lock.Further evaluation of the returned pc400 revealed that the pusher assembly was twisted together.This damage was likely incidental and may have occurred while packaging of the device for return to penumbra.The returned condition of the first evaluated pc400 limited the penumbra investigators ability to evaluate the pusher assembly.Evaluation of the second pc400 revealed that the introducer sheath was ovalized.If the introducer sheath is forcefully gripped or pinched during advancement, damage such as ovalization may occur.Further evaluation of the returned pc400 revealed that the pet heat shrink was distal to its manufactured location.This type of damage likely occurred due to forceful manipulation while trying to advance the coil out of its sheath.The px slim identified in the complaint was not returned to penumbra for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-00400.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG. KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7292365
Report Number3005168196-2018-00401
Device Sequence Number19089952
Product Code HCG
UDI-Device Identifier00814548011721
UDI-Public00814548011721
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/11/2025
Device Catalogue Number4006C0306
Device Lot NumberF74948
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/11/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/25/2018
Supplement Date Received by Manufacturer06/25/2018
Initial Report FDA Received Date02/23/2018
Supplement Report FDA Received Date06/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR